Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 11, 2018, 7:10 AM EDT for Bradford County, Susquehanna County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2018, 7:10 AM EDT (11:10 UTC)
- Expired
- Aug 11, 2018, 10:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bradford County, PA, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 49 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:47 AM EDT | FLOOD | Lawton, PA | FLOODING IN A DINER ON ROUTE 267. |
| Aug 11, 7:50 AM EDT | FLASH FLOOD | Lawton, PA | WATER RUNNING OVER ROUTE 267 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 11.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239 WGUS51 KBGM 111110 FFWBGM PAC015-115-111415- /O.NEW.KBGM.FF.W.0028.180811T1110Z-180811T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 710 AM EDT SAT AUG 11 2018 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... West central Susquehanna County in northeastern Pennsylvania... East central Bradford County in northeastern Pennsylvania... * Until 1015 AM EDT. * At 707 AM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to 2 inches of rain have already fallen. * Some locations that will experience flooding include... Rush, Le Raysville, Rushville, Brushville, Camptown, Stevensville, Lawton and West Auburn. * Creeks that may experience flash flooding include Wyalusing Creek, Mill Creek, and Ross Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 4173 7625 4185 7624 4186 7603 4172 7602 $$ MDP
1 follow-up statement
072 WGUS71 KBGM 111253 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 853 AM EDT SAT AUG 11 2018 PAC015-115-111415- /O.CON.KBGM.FF.W.0028.000000T0000Z-180811T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Susquehanna PA-Bradford PA- 853 AM EDT SAT AUG 11 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT FOR WEST CENTRAL SUSQUEHANNA AND EAST CENTRAL BRADFORD COUNTIES... At 845 AM EDT, Doppler radar indicated heavy rain across the warned area. Rain is decreasing in intensity, but up to three inches of rain have already fallen and flash flooding is ongoing. This includes reports of water flowing over Route 267, and flooding of a diner in the Lawton area. Wyalusing Creek, Mill Creek, and Rockwell Creek are especially vulnerable to flash flooding at this time. Some locations that will experience flooding include... Rush, Le Raysville, Rushville, Brushville, Camptown, Stevensville, Lawton and West Auburn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4173 7625 4185 7624 4186 7603 4172 7602 $$ MDP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:34 AM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 11, 3:34 AM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
334 AM EDT Sat Aug 11 2018
.SYNOPSIS...
A frontal boundary will be located over northern Pennsylvania
throughout the weekend with a surface low across the Mid-
Atlantic. These features along with passing waves aloft will
lead to multiple rounds of showers and storms through early
next week. Most activity today will be located in Northeast
Pennsylvania and the Southern Tier to Catskills of New York.
&&
.NEAR TERM /THROUGH TONIGHT/...
325 AM Update...
Flash flood potential is our main concern in the near term. A
Flash Flood Watch has been hoisted through late this evening for
all of Northeast PA, and Broome-Delaware- Sullivan counties NY.
As had been advertised by several of the recent high resolution
models, enhancement of convective showers/isolated thunder is
occurring despite lack of diurnal instability, as a wave pivots
into the region along with a modest low level jet pooling
moisture along the stalled front. The wave will continue to cause
increased activity for a period of several hours while moving
through early this morning; some of it prior to dawn as is
indeed already beginning to occur. With weak flow aloft,
individual cells will be slow-moving and could also train over
each other since the flow and front are nearly parallel.
Precipitable water values are not as high as they have been
recently, yet still up to an inch-and-three-quarters. Isolated
yet copious rainfall rates may be achieved in the convective
cores due to warm cloud depths of greater than 10 kft as well as
moist- adiabatic conditionally unstable profiles. High
resolution ensemble members depict thin stripes of 1-2 inches of
rainfall, perhaps even higher in a few spots. Given the very
moist antecedent conditions from recent rains from the Twin
Tiers southward, this kind of additional rainfall will become
excessive under the convective cores.
After the wave this morning; there will be less of a
organizational focus, but new scattered showers and
thunderstorms will pop up just from diurnal instability this
afternoon-evening. So there is the prospect for repeated rain
batches this afternoon-evening, on top of what occurs this
morning. Thus, the Flash Flood Watch is in effect through late
this evening to account for the additional activity.
Highs today will get near 80 in the northern zones including
Penn Yan to Syracuse, which will be drier and even have partial
sunshine. The rest of the area will only reach 70s due to cloud
cover and showers-thunder. Lows tonight are expected to be upper
50s-lower 60s, with a gradual decrease in showers-thunder. That
being said, areas of fog are certainly possible in the wake of
earlier heavy rains, where that occurs.
&&
.SHORT TERM /SUNDAY/...
325 AM Update...
Precipitable water (Pwat) values will fall somewhat Sunday, and
the surface front will more-or-less wash out over the area.
However, Pwats will still be high enough, with continued
conditional atmospheric instability; to generate at least
scattered showers-thunderstorms for the area Sunday. This will
be encouraged by the upper trough digging into the western to
central Great Lakes, cutting off an upper low just to our west.
Areas not receiving rainfall today - that is, northern Finger
Lakes through the New York Thruway corridor - will get involved
in at least a chance of showers and thunder Sunday. However,
chances will again be highest Northeast PA to Catskills NY.
Temperatures will be little changed from before; up another
another few degrees if any, with highs in mid 70s-lower 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Sunday night through Tuesday night...
215 AM UPDATE...
Upper low over eastern OH Monday will move slowly eastward
through Wednesday and keep at least a good chance of showers and
thunderstorms over the area. With the cold pool aloft, the best
chance will be during daytime heating, but no time will be
completely dry. By Thursday, a sharp ridge builds in bringing
drier air, but by Friday a short wave and surface trough will
again bring a chance of showers and storms as it moves in from
the west. Previous discussion continues below.
300 PM Update...
Forecast this period is heavily influenced by one of those
fickle, vertically stacked low pressure systems entering the
region. System is forecast to slowly move from the western Great
Lakes to New England by mid week; or will it? Consensus of
operational models, and ensemble means, indeed suggests the
upper feature moves east of NY/PA by Wednesday morning. The
current outlier is the 12Z GFS which has trended slower and
still shows the cutoff over eastern PA at 12Z Wednesday.
Regardless of the exact timing, early next week will become an
unsettled mess with showery periods and some thunderstorms.
Have continued to trend PoPs slightly higher with more of the
"likely" category showing up in this forecast. If things pan
out, the wettest periods look to be Monday and Tuesday during
daylight hours as instability beneath the low aids to increase
coverage of showers/storms, although showers possible during the
dark hours given behavior of small waves rotating around upper
system. Locally heavy rainfall will again be possible in our
area as PWAT values become anomalously high for mid-August.
This will be especially true on Monday. Aside from the 12Z GFS,
we should see some improvement with diminishing rain chances and
clouds on Tuesday night as flow opens up and becomes more
northwesterly aloft with drier air advecting in.
Temperatures near to below seasonable during the day, but slightly
above at night due to clouds and low level moisture.
Wednesday through Friday...
300 PM Update...
Latest trends have slowed the progression of the departing
upper level low for Wednesday. As a result, some lingering
showers are possible during the morning hours before the low
finally moves out. Behind the departing low, weak ridging will
attempt to briefly build in late Wednesday, before a cold front
approaches the area on Thursday (models and ensembles have
trended slower with this as well). All of this being said, it
will not be raining the entire time. Some periods of dry weather
are expected, but it will be difficult to pinpoint when these
periods will be until there is more model consensus. Another
disturbance may impact the area on Friday, so put chance POPs
during this period.
Highs on Wednesday will be a bit warmer than Tuesday (in the lower
to mid 80s). Highs for the remainder of the period will be in the
upper 70s to lower 80s. Went with lows Wednesday and Thursday night
in the lower to mid 60s. As with the chances of rain, the
temperatures are also dependent on the timing of the cold front and
how much sun we end up seeing in between systems.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
06Z Update...
KSYR-KRME will remain VFR through this TAF period, but the other
terminals to varying degrees will be dealing with intermittent
restrictions and showers as well as a small chance of thunder. A
frontal boundary is stalled out roughly along or just south of
the New York-Pennsylvania border, with waves running along it
that will result in occasional showers-embedded thunder. One of
those waves will produce MVFR-occasional fuel alternate required
conditions for KELM-KITH-KBGM-KAVP this morning; and in the case
of KELM the additional moisture will lead to 1-3 mile valley
fog for a time after the showers move through. Later today, a
few showers will be around and perhaps even thunder, along with
clouds, but VFR conditions will dominate. KAVP stands the best
chance for additional showers; confidence is not high enough to
include it for the other terminals later today. Winds will
generally be light and variable through the period.
Outlook...
Late Saturday night through Sunday...VFR except for potential
showers-embedded thunder for KAVP and perhaps as far north as
KELM-KITH-KBGM.
Sunday night through Wednesday...Restrictions likely in
occasional showers/thunderstorms, especially Monday-Tuesday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
047-048-072.
NY...Flash Flood Watch through late tonight for NYZ056-057-062.
&&
SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MDP
LONG TERM...BJG/DGM/JAB
AVIATION...MDPHazardous weather outlook, Aug 11, 3:08 AM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 308 AM EDT Sat Aug 11 2018 NYZ009-015>018-022>025-036-037-044>046-055-120715- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga- 308 AM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An upper level low pressure system is forecast to move through the area Sunday through Tuesday. The resulting showers and thunderstorms may include locally heavy rainfall. Be sure to check the latest forecast updates on this potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NYZ056-057-062-PAZ038>040-043-044-047-048-072-120715- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 308 AM EDT Sat Aug 11 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An upper level low pressure system is forecast to move through the area tomorrow through Tuesday. The resulting showers and thunderstorms may include locally heavy rainfall. Be sure to check the latest forecast updates on this potential. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report any heavy rainfall measurements or impacts such as flash flooding.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:05 AM EDT | Flash Flood Watch | BGM | Bradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more | 18 hr |
| Aug 11, 6:41 AM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna | 6 hr |
| Aug 11, 7:35 AM EDT | Areal Flood Advisory | BGM | Susquehanna | 3 hr |
| Aug 11, 7:50 AM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Aug 11, 10:03 AM EDT | Flash Flood Warning | BGM | Bradford, Susquehanna | 3 hr |
| Aug 11, 10:18 AM EDT | Flash Flood Warning | BGM | Bradford | 117 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.